Oct 10, 2007
Our daughter is HIV+ and 5 years old. She has responded amazingly to the therapy and is non-detectable, with CD4 of 1250, Cd4%37, and no viral load (under 50). Why should we continue giving the drugs? Since she has had this response for a year now, is it time to discontinue? Help.
Response from Dr. Sherer
No, I strongly advise you to keep your daughter on ART while you talk to her doctor and clarify why she is on treatment and the likely duration of treatment.
You should talk to her docctor about this very important question, as her doctor has information that I lack that is important for the answer to this question.
I am surprised by your question, as it implies that you did not understand that in the vast majority of cases, antiretroviral therapy (ART) is a life long proposition.
It is excellent news that your daughter has responded so well to the ART, and that her CD4 cell count is so high. It is important for you to understand that she is still infected with HIV, and that if treatment is stopped, she will again develop HIV signs and symptoms, and eventually develop AIDS opportunistic infections and conditions, and ultimately die without treatment.
So my advice to you is that your daughter stay on ART while you talk with her doctor about what ART has already done for her, and what might happen if she stops her therapy.
There have been several studies of STOPPING ART in people who are doing well, as your daughter has done. Most have been unsuccessful, and have shown that people with HIV are better off staying on their ART than stopping. The biggest trial, the SMART Study in adults, showed that fewer AIDS-related infections and deaths occurred in patients who stayed on their medications, as compared to those who stopped when their CD4 cells exceeded 350 cells/ml and resumed ART when their CD4 cells fell below 250 cells/ml. It also showed that fewer people with HIV who staying on their ART developed serious NON-HIV illnesses such as heart disease, liver disease, and kidney disease, compared to the people who stopped their ART according to the same criteria.
You and your doctor may want to discuss the one option for temporarily stopping treatment that has had some success, i.e. allowing a temporary discontinuation with high CD4 cells (or percent, in your daughter's case), e.g. a CD4 >500 cells/ml, with a resumption of ART at a higher threshold, e.g. when the CD4 cells are 350 cells/ml or below. Two adult trials suggest that this might be safe for a temporary discontinuation, although they did show a higher rate of milder HIV conditions such as thrush.
I would ask you, why, after so much success, are you asking this question? Is there a problem with her ART, e.g. side effects, or the cost of the drugs? I urge you to talk to her doctor about this and all the other issues discussed above.
Missed Doses of Atripla?
- Itchy Red Spots After Happy Ending Sign Of HIV AIDS
- Itchy Skin After Licking Genital Sign Of HIV AIDS
- Neuropathy After Fingering Sign Of HIV AIDS
- Painful Red Spots After Sharing Dildos Worried I Have HIV
- Painful Urination After Protected Anal Sex Worried I Have HIV
- Sore Testicles After Licking Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.